Chaparral link to liver damage revisited

Simply because a dietary supplement is "natural" doesn't mean it's safe. That's what at least 13 people learned the hard way, after taking chaparral (Larrea tridentata), an evergreen desert shrub found in the southwestern U.S. and Mexico. Whether the herb alleviated their arthritis, allergies, asthma and skin conditions, helped them lose weight, or "cleansed" their blood, as it claims to do, is not known. What is known is that this folkloric Native American remedy damaged their livers.

A new report from the Food and Drug Administration (FDA) and the Centers for Disease Control and Prevention (CDC) details the toxicity of chaparral, citing 18 known instances of chaparral-associated illness between 1992 and 1994, 13 involving the liver. And for every known case, many more probably went unreported.

Chaparral is known as a potent antioxidant, but has proved toxic in animal studies. As far back as 1968, the FDA removed it from its "generally recognized as safe" (GRAS) list. A preliminary warning by the FDA in 1992 of liver toxicity led to the pullingof most chaparral products from shelves. But many such products are still available, especially through the mail.

Most of the 13 people whose livers were harmed took the herb as a capsule or tablet. A few consumed it as tea or as one of several ingredients in a preparation. Symptoms, which appeared weeks to years after first taking the herb, included fatigue, stomach pain, dark urine and light stools. Users also experienced nausea, diarrhea, weight loss, fever and jaundice-related itching. Seven people developed acute hepatitis, which resolved when the herb was stopped; four developed cirrhosis; two progressed to complete liver failure and required transplants.

EN strongly cautions against taking chaparral. But if you do, tell your doctor, so your liver enzymes can be checked regularly. And watch out for other botanicals the FDA says can damage the liver, especially if overused: comfrey, germander, groundsel, jin bu huan, mistletoe, senna and skullcap.

In fact, it's a good idea to make all your supplements known to your health care provider. Any side effects should be reported to FDA's MEDWatch program, by calling (800) FDA-1088.

Share this with your friends